Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Lincoln, IL

June 22, 2020Coles County, Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 22, 2020, 6:50 PM CDT for Coles County, Moultrie County, Shelby County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 6:50 PM CDT (23:50 UTC)
Expired
Jun 22, 2020, 9:45 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Coles County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS53 KILX 222350
FFWILX
ILC029-139-173-230245-
/O.NEW.KILX.FF.W.0018.200622T2350Z-200623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
650 PM CDT Mon Jun 22 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Coles County in east central Illinois...
  Southeastern Moultrie County in central Illinois...
  Southeastern Shelby County in central Illinois...

* Until 945 PM CDT.

* At 649 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Shelbyville, Windsor, Humboldt, Allenville, Cooks Mill, Coles,
  Strasburg, Clarksburg, Gays, Wolf Creek State Park, Eagle Creek
  State Park and Mode.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

This includes Interstate 57 between mile markers 196 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3965 8822 3923 8872 3923 8884 3944 8879
      3965 8848

FLASH FLOOD...RADAR INDICATED

$$

37
1 follow-up statement
955 
WGUS73 KILX 230239
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
939 PM CDT Mon Jun 22 2020

ILC029-139-173-230248-
/O.EXP.KILX.FF.W.0018.000000T0000Z-200623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Moultrie-Shelby-
939 PM CDT Mon Jun 22 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COLES...SOUTHEASTERN
MOULTRIE AND SOUTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 945 PM
CDT...

The heavy rain has ended and flood waters are receding. Flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3965 8822 3923 8872 3923 8884 3944 8879
      3965 8848

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:11 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 4:11 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
411 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 411 PM CDT Mon Jun 22 2020

A cold front moving through central Illinois this evening will
produce scattered showers and thunderstorms, some possibly severe.
The front will reach western Indiana by daybreak, bringing an end
to the showers and thunderstorms. A weak front moving into
northern Illinois on Wednesday could bring an isolated shower as
far south as the I-74 corridor. Otherwise, drier weather will be
in store for our region Tuesday through Thursday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 411 PM CDT Mon Jun 22 2020

There is no shortage of surface boundaries for convection to
continue developing on this evening into early tonight. A diurnal
heating boundary was located nearly parallel to the Illinois River
Valley, an old outflow boundary was in central Illinois from
roughly Taylorville to just east of Bloomington, and a cold front
extended from extreme eastern IA into central MO.

With plenty of instability/CAPEs around 3000 J/kg and marginal
wind shear around 25-30 knots, the main threat will continue to be
wind gusts/wet downbursts from precipitation loading. Plenty of
low level moisture advection, precipitable water values around
1.8" and slower moving storms could also produce very heavy rain
and localized flash flooding early this evening.

As the cold front moves into western IN by daybreak with the upper
level shortwave trough just behind it, the rain will shift out of
the area. However, with the trough axis lingering across east
central IL will maintain a slight chance for showers Tuesday
afternoon.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 411 PM CDT Mon Jun 22 2020

The models are in fairly good agreement that a weak shortwave
trough rotating around a closed upper low centered near Lake
Huron on Wednesday could bring some spotty showers to parts of
central Illinois particularly north of a Galesburg-Lincoln-Paris
line during the afternoon.

As the upper low pulls out to James Bay/western Quebec late
Thursday, warm advection and broad upper ridging will increase
toward the Midwest. The medium range models show that a series of
shortwave troughs will move across the Mid MS Valley from Thursday
night through the weekend. No synoptic surface boundaries are
expected to be across our area this weekend, but with plenty of
warm and moist air available, would expect at least scattered
convection in the warm sector covering the whole Midwest.
Temperatures during this period will generally be around 90
degrees for highs with 850 mb temps hovering around 17-19 degrees
Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 22 2020

A couple of boundaries will be the focus for convective
development in central and eastern IL this afternoon through the
evening. A weak outflow boundary from early morning t-storms
extended from just east of Taylorville toward KCMI-KIKK. Isolated
showers and t-storms have already developed along this boundary,
and will continue to do so as the atmosphere continues to become
more unstable early this afternoon.

In addition, low pressure in southeast IA was along a front that
extended from eastern Iowa through central MO. This front will
advance toward central IL early this evening, and into eastern IL
by late evening. This will be the main focusing mechanism for
t-storms and periodic MVFR conditions, mainly due to lower
visibility in moderate/heavy showers. Transitioned all of the
t-storms out of central IL between 02-04z, and in eastern IL by
06z. Should see some lingering showers behind the front, along
with MVFR ceilings after 06z. Increasing subsidence behind the
front and increasing northwest winds after daybreak should break
up the ceilings and return conditions to VFR levels.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Miller
Hazardous weather outlook, Jun 22, 4:33 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
433 PM CDT Mon Jun 22 2020

ILZ029>031-036>038-041>057-061-232145-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area this evening into
early tonight. Some of the storms could be strong to severe, with
isolated damaging winds and hail. Very heavy rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC
guidelines.

ILZ027-028-040-232145-
Knox-Schuyler-Stark-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of northwest Illinois
and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area early this evening.
Some of the storms could be severe, with damaging winds and hail
the main threats. Very heavy rainfall can also be expected in
spots with the strongest storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-232145-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
433 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will affect the area this evening into
tonight. Some of the storms could be strong to severe this
evening, with strong winds and hail the main threats. Very heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

Miller

In the hours before

Local storm report, Jun 22, 5:02 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     1 SE AUBURN             39.57N 89.73W
06/22/2020  E60.00 MPH       SANGAMON           IL   TRAINED SPOTTER

0324 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND DAMAGED POWER LINES.

0328 PM     TSTM WND DMG     GLENARM                 39.62N 89.67W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            THREE POWER POLES SNAPPED

0330 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
06/22/2020                   SANGAMON           IL   AMATEUR RADIO

            SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.

0330 PM     TSTM WND DMG     GLENARM                 39.62N 89.67W
06/22/2020                   SANGAMON           IL   TRAINED SPOTTER

            THREE TREES DOWN IN DRIVEWAY. 12 INCHES IN DIAMTER, 20
            FEET IN LENGTH.

0335 PM     TSTM WND DMG     2 S CHATHAM             39.64N 89.70W
06/22/2020                   SANGAMON           IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.

0348 PM     TSTM WND GST     TOVEY                   39.59N 89.46W
06/22/2020  M53.00 MPH       CHRISTIAN          IL   TRAINED SPOTTER

&&

AJE
Special weather statement, Jun 22, 5:08 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
508 PM CDT Mon Jun 22 2020

ILZ036-222300-
Fulton-
508 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON COUNTY UNTIL 600
PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Philadelphia, or 13 miles east of Macomb, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Canton, Lewistown, Cuba, St. David, Fairview, Dunfermline,
Bernadotte, Smithfield, Bryant, Norris, Marietta, Ellisville and
Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois.

LAT...LON 4065 9044 4065 8999 4063 8999 4033 9009
      4041 9045
TIME...MOT...LOC 2208Z 266DEG 21KT 4053 9043

25
Local storm report, Jun 22, 5:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 E CHATHAM             39.67N 89.66W
06/22/2020                   SANGAMON           IL   NWS EMPLOYEE

            TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
            BLOWN ONTO A FENCE.

0445 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN

0450 PM     TSTM WND DMG     EAST GALESBURG          40.95N 90.31W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

AJE
Local storm report, Jun 22, 6:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 E CHATHAM             39.67N 89.66W
06/22/2020                   SANGAMON           IL   NWS EMPLOYEE

            TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
            BLOWN ONTO A FENCE.

0445 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN

0450 PM     TSTM WND DMG     EAST GALESBURG          40.95N 90.31W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

AJE
Local storm report, Jun 22, 6:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     1 SE AUBURN             39.57N 89.73W
06/22/2020  E60.00 MPH       SANGAMON           IL   TRAINED SPOTTER

0324 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND DAMAGED POWER LINES.

0328 PM     TSTM WND DMG     GLENARM                 39.62N 89.67W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            THREE POWER POLES SNAPPED

0330 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
06/22/2020                   SANGAMON           IL   AMATEUR RADIO

            SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.

0330 PM     TSTM WND DMG     GLENARM                 39.62N 89.67W
06/22/2020                   SANGAMON           IL   TRAINED SPOTTER

            THREE TREES DOWN IN DRIVEWAY. 12 INCHES IN DIAMTER, 20
            FEET IN LENGTH.

0335 PM     TSTM WND DMG     2 S CHATHAM             39.64N 89.70W
06/22/2020                   SANGAMON           IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.

0340 PM     TSTM WND DMG     2 E CHATHAM             39.67N 89.66W
06/22/2020                   SANGAMON           IL   NWS EMPLOYEE

            TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
            BLOWN ONTO A FENCE.

0348 PM     TSTM WND GST     TOVEY                   39.59N 89.46W
06/22/2020  M53.00 MPH       CHRISTIAN          IL   TRAINED SPOTTER

0445 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN

0450 PM     TSTM WND DMG     EAST GALESBURG          40.95N 90.31W
06/22/2020                   KNOX               IL   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

AJE
Special weather statement, Jun 22, 6:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
637 PM CDT Mon Jun 22 2020

ILZ055>057-230000-
Douglas-Coles-Edgar-
637 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR COLES...WEST CENTRAL EDGAR AND
EASTERN DOUGLAS COUNTIES UNTIL 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lerna, or near Charleston, moving northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Charleston, Mattoon, Arcola, Villa Grove, Oakland, Newman, Kansas,
Ashmore, Camargo, Humboldt, Brocton, Hindsboro, Lerna, Redmon,
Rardin, Murdock, Isabel, Fairgrange, Bushton and Coles County
Airport.

This includes Interstate 57 between mile markers 183 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Illinois.

LAT...LON 3938 8835 3945 8847 3988 8814 3966 8772
TIME...MOT...LOC 2337Z 228DEG 47KT 3948 8827

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:43 PM CDTSpecial Weather StatementILXChampaign32 min
Jun 22, 6:00 AM CDTSpecial Weather StatementILXKnox60 min
Jun 22, 2:41 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon49 min
Jun 22, 3:27 PM CDTSevere Thunderstorm WarningILXSangamon50 min
Jun 22, 3:39 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon51 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningILXMacon41 min
Jun 22, 4:40 PM CDTSevere Thunderstorm WarningILXKnox50 min
Jun 22, 5:08 PM CDTSpecial Weather StatementILXFulton52 min
Jun 22, 5:23 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Jun 22, 6:15 PM CDTFlash Flood WarningILXChampaign, Piatt3 hr
Jun 22, 6:26 PM CDTFlash Flood WarningILXMarshall, Peoria, Woodford3 hr
Jun 22, 6:37 PM CDTSpecial Weather StatementILXColes, Douglas23 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.